June 19, 2003
Complications, Hyperglycemia and DKA
Question from Borger, Texas, USA:
My husband, who has had diabetes for six years, was just discharged from the hospital. He had severe DKA [diabetic ketoacidosis] and almost died. He was not on insulin until two to three months ago, when he had his pancreas tested which showed that he has type 1 diabetes.
He gets severe cramps in his shoulders, legs, and today his feet hurt so badly that I cannot even touch them. He cannot sleep at night, is very anxious, and fidgets a lot (which is very uncommon for him), and he has lost every inch of muscle tone. He keep his sugar levels down using a protein diet, with no carbs.
Could my husband be having muscle or nerve regrowth? What caused him to lose all muscle tone and no telling what else? Can you point me in the right direction to start looking for an answer to help him feel a lot better?
One of the problems that may have occurred is the problem of diabetic neuropathy. This condition occurs when the diabetes damages the nerves in the body. One of the symptoms is the tendency to develop severe burning or stinging pains that are worse at night,and it sounds like he has those already. The neuropathic pain responds to improved blood sugars and to medications that can be given to lessen the symptoms. There is also a problem called restless leg syndrome which he may also have.
There is concern that your husband has been severely undertreated for his diabetes for a long time. He needs to see a physician who can help him with the control of his blood sugars and other diabetes-related problems. I would also recommend talking to a dietitian with expertise in evaluating patients with diabetes. Please talk to his physician about appropriate referrals.
[Editor’s comment: This is not a “reaction” to the insulin.